MAUDE Adverse Event Report: LUMENIS LTD. SLIMLINE 200 DFL FIBER; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. SLIMLINE 200 DFL FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number SLIMLINE 200 DFL FIBER
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant indicated that the device has been disposed and will not be returned for evaluation; therefore a failure analysis of the complaint device could not be completed.A search of the complaint database revealed that no similar complaints exist for the specified lot.A review of subject device risk files revealed the following risks of 'fiber breaking' and 'disconnection of fiber from laser': risk #1: ((b)(4)) triggered by "fiber standard usage causes fiber accelerated degradation" has the potential to lead to ineffective treatment and/or prolonged procedure.Risk #2: ((b)(4)) triggered by "disconnection of fiber from laser" has the potential to lead to ineffective treatment and/or prolonged procedure.In each of the above; the risks have been quantified and found to be negligibly small, and the risks have been characterized and documented as acceptable within full risk assessment.Furthermore, the risks both carry a minor potential 'hazard severity'.Lumenis laser user manuals reveal user instructions which alert the user that when there is 'no laser emission' or 'inadequate or no aiming beam' the user is instructed to replace the delivery system, and inspect & replace the debris shield if necessary.A clinical evaluation of similar fiber malfunctions had concluded that "fiber malfunction in the proximal end or connector will require replacing the fiber.Since it is a consumable product, it is the common practice that hospitals will maintain more than one fiber.Using a number of fibers in the same case is not an unusual scenario but rather part of the routine care where patient anatomy and treatment targets may change throughout the procedure and will require different fibers and approaches.Therefore, change of fiber, that did not cause serious injury such as delayed procedure/canceled procedure/use of alternative device etc, is not a reportable event in vast majority of the cases." in the reported case another fiber was exchanged and worked well, and no harm came to the patient or staff.Based on the above information, the same malfunction of intraoperative fiber malfunction would not likely lead to serious injury, thus the malfunction would not be reportable per medwatch decision tree.Lumenis is filing this report in response to the user facility's medwatch report mw5092013.
 
Event or Problem Description
On january 22, 2020 lumenis received a user submitted medwatch report mw5092013 in which the description of the event reads: "during a cystoscopy with laser lithotripsy and stent insertion procedure, a slimline 200 dfl laser fiber was opened and attached to the laser machine; when md attempted to use, it didn't work.Opened new fiber which worked without any problem.".

Brand Name
SLIMLINE 200 DFL FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key9685083
Report Number3004135191-2020-00001
Device Sequence Number19751716
Product Code GEX
UDI-Device Identifier07290109140261
UDI-Public07290109140261
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2021
Device Model NumberSLIMLINE 200 DFL FIBER
Device Catalogue NumberAC-1001635
Device Lot Number40490719
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2020
Initial Report FDA Received Date02/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1